When you’re being treated for breast cancer, your skin, fingernails, and toenails may change in appearance, due to the side effects from treatments including chemotherapy, hormone-based therapies, targeted therapies, and radiation.
As one MyBCTeam member wrote, “Can anyone comment on nail discoloration or loss of nails during chemo? I noticed my two thumbnails are developing a purplish half-moon shape at the nail bed near the cuticle.” Another member said, “I ended up losing both my big toenails.”
If you’re facing breast cancer treatment, it’s important to understand the skin and nail changes that you may experience during your journey. If you notice any concerning changes, you should speak with your health care provider.
During breast cancer treatment, a person’s skin pigment may change and appear darker than normal, red like a sunburn, or severely bruised.
Some people may have an allergic response to chemotherapy, which may include a sudden or severe rash, hives, or a burning sensation. Nails may stop growing during a chemotherapy treatment and then start growing again, producing ridges or lines from side to side.
Radiation in the targeted breast area may also cause skin problems like swelling, dryness, peeling, and itching. Sores might develop that are prone to becoming wet, painful, or infected, so it’s important to take note of any skin changes immediately and talk to your health care team so you don’t develop an infection.
Nails on the fingers and toes also go through a variety of changes including pigment shifts, adjustments in thickness, blemishes, dryness, pain affecting the nail bed, nails lifting from the nail bed, tearing, and splitting. Other side effects include discharge or fluid from under the nail that may be accompanied by a foul smell, be painful, or both. These changes are temporary, but keep in mind that it can take about six months to regrow a fingernail and up to 18 months for a toenail following treatment.
One MyBCTeam member said, “As your immune system improves, your nails should regrow underneath. I have lost toenails before, and they took about four to six months to regrow.”
Certain targeted therapies, such as those focusing on epidermal growth factor receptor and vascular endothelial growth factor molecules, may also cause skin changes, such as rashes and nail changes.
Although changes to skin, fingernails, and toenails may not be avoidable due to your specific chemotherapy or radiation protocol, there are several things you can do during your treatment journey to make the process more comfortable and possibly avoid any risk of nail or skin infections.
You can try to stave off skin and nail changes by diligently using a moisturizer before beginning treatment. In addition, wear sunscreen to protect your skin, and make sure you wear comfortable shoes.
Once you start treatment, check your skin regularly for possible changes. If you notice anything unusual, talk to your health care team right away.
To avoid further nail problems, don't apply artificial nails until you've completed your breast cancer treatment. To protect your nails from splitting, your physician may allow you to use water-soluble nail polish or to see a manicurist, but you should always check with your health care team before putting anything on your nails.
Trim and keep nails short to avoid having them catch or break. Never cut the cuticle — instead, use cuticle removers and keep them soft by using cuticle cream so they aren’t as likely to break.
When washing dishes or the car, or performing any other cleaning activity that requires water and harsh detergents, always wear gloves to protect your skin and fingernails. Too much exposure to water can lead to fungal infections of the nail bed.
To cleanse your skin, use a mild soap, lotion, or moisturizing cream. Avoid extremely hot or cold water, and rinse with lukewarm water. To keep skin soft and moist, apply a mild moisturizer on damp skin and pay attention to the delicate area surrounding the eyes and lips. In addition, try to avoid products containing hydrocortisone and other hormones unless specifically directed to do so by your doctor.
Dry, itchy skin may be a side effect during chemotherapy or radiation. If the areas that are treated itch, avoid scratching the skin. Ask your oncologist, radiation therapist, or dermatologist what topical creams they recommend to alleviate the discomfort. Use only products that have been approved or prescribed by your health care team.
During chemotherapy or radiation therapy, limit your time in the sun. If you must be outside, ask your physician which types of sunblock you should wear. To protect your skin, wear hats, sunglasses, and loose-fitting tops with long sleeves.
Temporary pigmentation changes, such as redness or tanning, may occur during treatment. Consult with your oncologist about which cosmetic concealers you can use to cover these areas.
Deodorants with nonmetallic ingredients are typically recommended, but before your session with your radiation therapist, avoid wearing any kind of cosmetics, perfumes, or deodorants on areas that will be treated.
In addition, your radiation therapist may suggest what type of undergarments you should wear, such as a cotton bra with no underwire and an elastic band.
If your skin continues to be irritated after your radiation treatment has come to an end, ask your radiation therapist or oncologist to recommend a moisturizer and sunscreen. And remember to always alert your health care team immediately of any possible signs of infection or changes in skin color or texture.
MyBCTeam is the social network for people with breast cancer and their loved ones. On MyBCTeam, more than 56,000 members come together to ask questions, give advice, and share their stories with others who understand life with breast cancer.
Have you experienced nail or skin changes from breast cancer treatment? Share your experience in the comments below, or start a conversation by posting on your Activities page.